Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 211, NWS Goodland, KS

July 7, 2014Sherman County, Kansas; Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2014, 1:34 PM MDT for Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 1:34 PM MDT (19:34 UTC)
Expired
Jul 7, 2014, 2:00 PM MDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kit Carson County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3109 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS53 KGLD 071934
SVRGLD
COC063-KSC181-072000-
/O.NEW.KGLD.SV.W.0211.140707T1934Z-140707T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  NORTHWESTERN SHERMAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 200 PM MDT

* AT 131 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BURLINGTON...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  KANORADO.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 425 AND
450.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 179 AND 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3947 10192 3910 10206 3928 10252 3953 10241
TIME...MOT...LOC 1934Z 290DEG 25KT 3934 10218

HAIL...<.75IN
WIND...60MPH

$$

MARTIN
1 follow-up statement
879 
WWUS53 KGLD 071943
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
143 PM MDT MON JUL 7 2014

COC063-KSC181-072000-
/O.CON.KGLD.SV.W.0211.000000T0000Z-140707T2000Z/
KIT CARSON CO-SHERMAN KS-
143 PM MDT MON JUL 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
SHERMAN AND EAST CENTRAL KIT CARSON COUNTIES UNTIL 200 PM MDT...

AT 142 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KANORADO...AND
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KANORADO.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 425 AND
450.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 180 AND 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3947 10192 3910 10206 3928 10252 3953 10241
TIME...MOT...LOC 1943Z 290DEG 25KT 3932 10210

HAIL...<.75IN
WIND...60MPH

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:30 AM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 7, 11:30 AM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1130 AM MDT MON JUL 7 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 341 AM MDT MON JUL 7 2014

FORECAST FOCUS IN THE SHORT TERM IS THE POSSIBILITY OF
THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT.

THE FRONT THAT STALLED ACROSS THE FORECAST AREA LAST NIGHT WILL
LIFT NORTH TODAY AS A WARM FRONT AS A SURFACE LOW CONSOLIDATES AND
DEEPENS OVER WESTERN KANSAS WITH THE APPROACH A SHORT WAVE TROUGH
ALOFT. SOUTH OF THE FRONT...HIGH TEMPERATURES WILL BE AROUND 100
DEGREES...WHILE HIGHS NORTH OF THE FRONT WILL BE IN THE MIDDLE TO
UPPER 90S. THE FRONT WILL RETURN AS A COLD FRONT PUSHING SOUTH
ACROSS THE REGION AFTER 00Z AS THE UPPER SHORT WAVE TROUGH SWEEPS
ACROSS THE NORTHERN PLAINS...CLIPS THE FORECAST AREA...AND THE
SURFACE LOW BEGINS MOVING OFF TO THE EAST. EXPECT STORMS TO
DEVELOP IN THE VICINITY OF THE COLD FRONT THIS AFTERNOON AND MOVE
SOUTH ACROSS THE FORECAST AREA WITH THE FRONT. THE GREATEST
POSSIBILITY OF SEVERE WEATHER ASSOCIATED WITH THESE STORMS WILL BE
ACROSS NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA THIS
EVENING.

TEMPERATURES ON TUESDAY WILL BE NEARLY 15 DEGREES COOLER THAN
TODAY FOLLOWING THE PASSAGE OF THE COLD FRONT. THERE MAY BE A FEW
STORMS FORMING ALONG THE FRONT RANGE THAT MAY MOVE EAST OVER THE
PLAINS TUESDAY AFTERNOON AND EVENING AS THE TAIL END OF THE FRONT
GETS HUNG UP ON THE HIGHER TERRAIN...BUT HAVE GONE MOSTLY DRY
ACROSS THE FORECAST AREA FROM TUESDAY THROUGH THE DAY ON
WEDNESDAY. THERE WILL BE ANOTHER POSSIBILITY OF THUNDERSTORMS
WEDNESDAY NIGHT AS TEMPERATURES WARM AND INSTABILITY INCREASES
WITH MOIST SOUTHERLY RETURN FLOW PUSHING NORTH INTO THE CENTRAL
HIGH PLAINS REGION ALONG WITH A FEW WEAK IMPULSES MOVING THROUGH
THE NORTHWEST FLOW ALOFT. THESE IMPULSES ARE CURRENTLY POORLY
DEFINED...SO CONFIDENCE IN ANY ONE SPECIFIC AREA BEING THE FAVORED
LOCATION FOR STORMS IS LOW AND HAVE TRIED TO BROADBRUSH POPS AS
MUCH AS POSSIBLE AS A RESULT.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 341 AM MDT MON JUL 7 2014

DAILY CHANCES FOR AFTERNOON STORMS EACH DAY IN THE EXTENDED PERIOD
WITH NEAR TO ABOVE NORMAL TEMPS. ON THE SYNOPTIC SCALE AN ELONGATED
RIDGE WILL BE ACROSS THE CENTRAL PLAINS THURSDAY WITH WEST TO
WEST/NORTHWEST FLOW ALOFT. A NEW RIDGE APPEARS TO DEVELOP ALONG THE
WESTERN CONUS...EVENTUALLY MOVING EAST OVER THE NORTHERN GREAT BASIN
REGION BY THE END OF THE WEEKEND. LOCALLY A NUMBER OF WEAK
FRONTS/SURFACE TROUGHS WILL BE IN THE VICINITY MOST DAYS...WITH A
COLD FRONT APPROACHING FROM THE NORTH LATE SATURDAY INTO SUNDAY VERY
SIMILAR TO TODAY /MONDAY JUL 7TH/.

ON THURSDAY A NORTHWEST TO SOUTHEAST ORIENTED WARM FRONT WILL MOVE
NORTHEAST OUT OF THE REGION...WHICH COMBINE WITH A MID-LEVEL
SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS
MAY SPARK OFF SOME THUNDERSTORMS. STORM MOTIONS WOULD BE ON THE
SLOWER END OF THINGS...10 TO 15 KTS...BUT PERPENDICULAR TO THE
FRONT. BIGGEST CHALLENGE FOR STORMS WILL BE OVERCOMING THE VERY WARM
AND DRY LOW LEVELS...WITH A T-TD SPREAD APPROACHING 50 F. WHILE ABOVE
600MB MODEL SOUNDINGS INDICATE A FAIRLY MOIST ENVIRONMENT...THE DRY
AIR WILL BE DIFFICULT FOR STORMS TO OVERCOME...AND MAY DEVELOP INTO
AN ENVIRONMENT WITH STORMS CAPABLE OF DRY MICROBURSTS...AND AT THE
VERY LEAST A FEW GUSTY STORMS. MODEL HODOGRAPHS DO NOT INDICATE MUCH
EFFECTIVE SHEAR TO SUSTAIN SUPERCELLULAR THUNDERSTORMS...AND CAPE
VALUES OF 500 J/KG OR LESS INDICATE ANY STORMS THAT DEVELOP WILL BE
UNLIKELY TO BE VERY STRONG.

FRIDAY AND SATURDAY AM CARRYING SLIGHT CHANCE TO CHANCE POPS DUE TO
WEAK SHORTWAVE TROUGHS MOVING ACROSS AND A SURFACE TROUGH IN THE
VICINITY...MAINLY IN EASTERN COLORADO. THIS TROUGH MAY BE ENOUGH TO
BECOME A FOCUS FOR AFTERNOON PULSE STORMS...BUT BELIEVE MOST OF
CONVECTION WILL BE TERRAIN BASED AND MOVE EAST INTO THE AREA AROUND
THE LATE AFTERNOON.

LATE SATURDAY INTO SUNDAY A COLD FRONT WILL MOVE ACROSS THE REGION
FROM NORTH TO SOUTH. WHILE THIS COLD FRONT DOES NOT LOOK TO BE AS
BREEZY AND TOMORROWS /MONDAY THE 7TH/...THE PRECIP CHANCES LOOK
PRETTY GOOD. BEST LARGE-SCALE LIFT LOOKS TO BE AHEAD OF THE FRONT ON
SATURDAY NIGHT...WHICH COULD LEAD TO SOME LATE NIGHT SHOWERS AND
STORMS. SKINNY CAPE PROFILE AND STEEP LOW TO MID LEVEL LAPSE RATES
COULD LEAD TO SOME LOCALLY HEAVY RAINFALL IN ANY STORMS THAT
DEVELOP.

TEMPS DURING THE EXTENDED PERIOD WILL GENERALLY BE NEAR TO ABOVE
NORMAL...LOW TO MID 90S MOST DAYS. THURS/FRI/SAT 850MB TEMPS WILL BE IN THE LOW 30S C...INDICATIVE OF SURFACE TEMPS IN THE LOW 90S.
ECMWF IS A BIT COOLER THAN GFS...AND GEM A BIT WARMER...BUT OVERALL
FEEL FORECAST TEMPS WILL NOT BUDGE MUCH FROM THE LOW TO MID 90S
RANGE. ON SUNDAY TEMPS WILL BE COOLER BEHIND THE COLD
FRONT...PERHAPS ONLY REACHING THE UPPER 80S IN MOST SPOTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1125 AM MDT MON JUL 7 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS. HOWEVER, A
COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TO KGLD AND KMCK
THIS AFTERNOON AND EVENING. NORTHWEST WINDS WILL BECOME GUSTY AS
THE FRONT MOVES THROUGH WITH POSSIBLE MVFR NEAR STORMS. CLEARING
WILL OCCUR LATE TONIGHT WITH SOME STRATUS DEVELOPING AT BOTH SITES
TOWARD SUNRISE DUE TO HIGHER BOUNDARY LAYER RH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...JJM
AVIATION...FS
Hazardous weather outlook, Jul 7, 10:43 AM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT MON JUL 7 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1043 AM MDT MON JUL 7 2014 /1143 AM CDT MON JUL 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE TODAY AND THIS EVENING
IN THE VICINITY OF A COLD FRONT THAT WILL PUSH SOUTH ACROSS THE
TRI STATE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
GENERALLY EAST OF A LINE FROM BENKELMAN NEBRASKA TO RUSSELL
SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT.  AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM LATE WEDNESDAY THROUGH SUNDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 7, 1:14 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
114 PM MDT MON JUL 7 2014

COZ091-071930-
KIT CARSON COUNTY-
114 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BETHUNE...MOVING EAST AT 20
MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3948 10217 3927 10220 3930 10253 3948 10252
TIME...MOT...LOC 1914Z 273DEG 19KT 3938 10234

MARTIN/JERRYK
Special weather statement, Jul 7, 1:30 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT MON JUL 7 2014

COZ091-071945-
KIT CARSON COUNTY-
130 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...MOVING EAST AT 25 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3950 10205 3924 10206 3927 10237 3946 10237
TIME...MOT...LOC 1930Z 273DEG 24KT 3936 10221

MARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:29 PM MDTSpecial Weather StatementGLDRawlins31 min
Jul 6, 6:53 PM MDTSpecial Weather StatementGLDDecatur37 min
Jul 6, 6:57 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan48 min
Jul 6, 7:46 PM MDTSpecial Weather StatementGLDSheridan29 min
Jul 7, 1:54 PM MDTSevere Thunderstorm WarningGLDSherman36 min
Jul 7, 2:30 PM MDTSpecial Weather StatementGLDSherman, Thomas30 min
Jul 7, 2:58 PM MDTSpecial Weather StatementGLDSherman, Thomas, Wallace62 min
Jul 7, 4:03 PM MDTSpecial Weather StatementGLDGove, Logan27 min
Jul 7, 4:20 PM MDTSevere Thunderstorm WarningGLDGove, Logan55 min
Jul 7, 4:31 PM MDTSpecial Weather StatementGLDSherman29 min
Jul 7, 4:36 PM MDTSevere Thunderstorm WarningGLDSheridan24 min
Jul 7, 5:15 PM MDTSpecial Weather StatementGLDGove, Graham30 min
Jul 7, 5:33 PM MDTSevere Thunderstorm WarningGLDGraham11 min
Jul 6, 6:05 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jul 6, 7:23 PM MDTSpecial Weather StatementGLDKit Carson37 min
Jul 7, 1:14 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jul 7, 1:30 PM MDTSpecial Weather StatementGLDKit Carson15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.